Colorado, 2021Drought in Colorado, April 1 to 30, 2021
April 1 to 30, 2021 · NWS GLD · 1 event in 1 county or zone
The drought status for Cheyenne County has slowly improved over the past months to the point that only the west half is in D2 Severe Drought. Rainfall for the past month ranged from a quarter to one inch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought status for Cheyenne County has slowly improved over the past months to the point that only the west half is in D2 Severe Drought. Rainfall for the past month ranged from a quarter to one inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 10:34 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 31, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1134 PM MDT Wed Mar 31 2021
.SHORT TERM...(This evening through Thursday)
Issued at 248 PM MDT Wed Mar 31 2021
At the beginning of the forecast period today, the CWA is underneath
the front part of an upper air ridge that resides over the western
CONUS. This setup aloft yields a northwesterly flow over the CWA. At
the surface, dry conditions continue through out the CWA with an
surface high in northeastern KS. Winds are expected to blow from the
north-northwest between 10-15 mph through the evening hours.
Tonight, the northwesterly flow is expected to continue through the
night over the CWA as the upper air ridge continues to slowly work
its way eastward. Models also show a closed low off the coast of
Southern CA slowly making its way eastward as well. Precipitation is
not expected overnight in the CWA while winds become lighter and
variable before shifting to a southerly direction after midnight.
Overnight low temperatures should remain in the middle to upper 20s
range across the CWA.
On Thursday, model guidance shows the ridge making its way over the
CWA changing the flow aloft more westerly by the evening hours.
Models also show the aforementioned closed low open into a trough
and make its way near the UT/AZ border overnight. At the surface, a
surface high looks to move into the OK/TX area with the ridge aloft.
While dry conditions continue for the CWA, there is the possibility
for elevated to near-critical fire weather on Thursday due to lower
RH values and stronger wind gusts expected during the afternoon.
Daytime high temperatures expect to range from the middle to upper
60s with overnight lows in the lower to upper 30s.
.LONG TERM...(Friday trough Wednesday)
Issued at 110 PM MDT Wed Mar 31 2021
The long term period will be characterized by warm temperatures and
overall dry conditions.
A short wave trough aloft moves east of the Rockies and across
the Northern Plains on Friday with the low pressure center aloft
moving out of the far southwest U.S. moving more slowly across the
southern Rockies Friday night and into west Texas by late
Saturday. A broad ridge will persist across the mid-section of the
U.S. through the remainder of the weekend. The overall pattern
begins to shift early next week as a trough starts deepening and
moving into the far western U.S. Model agreement on this upcoming
trough is poor at this point with a range of solutions identifying
the trough anywhere between the central Rockies and the far
eastern Pacific by Wednesday afternoon, so have not strayed any
from the guidance being produced by the National Blend of Models
from this weekend through the middle of next week.
The lee trough along the Front Range fragments with a portion of
it moving east across the central High Plains Saturday night and
early Sunday, with a reestablishment of the lee trough along the
Front Range that deepens again Sunday into Monday before moving
eastward across the forecast area around early Tuesday morning
ahead of a cold front that brings more moderate temperatures to
the region by Wednesday.
Near Record to Record high temperatures are possible across far
eastern Colorado and far west central Kansas on Sunday and Monday
along with a potential for Critical Fire Weather conditions
across the western portions of the forecast area on Monday and
Tuesday next week. Record High Temperatures and Fire Weather
conditions are detailed more extensively in subsequent sections of
the Forecast Discussion.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1134 PM MDT Wed Mar 31 2021
VFR conditions will continue at KGLD and KMCK terminals through the
TAF period. Light and variable winds at both sites will increase to
around 14-17kts with gusts as high as 22kts by 15Z at KGLD and 17Z
at KMCK. Southerly to south-southeasterly winds will persist at
both sites through the forecast period, decreasing to under 12kts
after 00Z.
&&
.FIRE WEATHER...
Issued at 110 PM MDT Wed Mar 31 2021
The portion of the forecast area west of a line from
Stratton, Nebraska to Leoti, Kansas could see at least
Elevated Fire Weather conditions each afternoon from Thursday
this week through Wednesday of next week as relative
humidity values dip below 20 percent with winds gusting
between 15 and 20 mph. Some localized areas could briefly
reach Near-Critical Fire Weather conditions as relative humidity
values drop to around 15 percent and winds gust as high as 25 mph.
Confidence is now highest in coincident areas of wind gusts
above 25 mph and relative humidity values less than 15 percent
for 3 hours or more occurring on Monday and Tuesday over portions
of far eastern Colorado and extreme west central Kansas.
&&
.CLIMATE...
Issued at 110 PM MDT Wed Mar 31 2021
With the warmest temperatures of the upcoming week expected on
Sunday, April 4th and Monday, April 5th, there is a potential
for a few record temperatures to be met or broken mainly in the
vicinity of the far Eastern Colorado border. High temperatures
on Saturday and Tuesday will be a few degrees cooler than
Sunday and Monday, keeping record highs a little further out
of reach on those days.
Here are the record High Temperatures in degrees Fahrenheit and
the years they were set for April 4th and 5th.
April 4th April 5th
Goodland KS 86/1942+ 86/1932
McCook NE 92/1929 89/1930
Burlington CO 86/1967 85/1959
Hill City KS 94/1929 93/1967
Colby KS 89/1929 86/1932
Tribune KS 87/2011 86/1932
Yuma CO 82/1942 82/1991
(+) denotes multiple years
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...076
LONG TERM...LOCKHART
AVIATION...AW
FIRE WEATHER...LOCKHART
CLIMATE...LOCKHART
Hazardous weather outlook, Mar 31, 8:28 PM MST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
928 PM MDT Wed Mar 31 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
928 PM MDT Wed Mar 31 2021 /1028 PM CDT Wed Mar 31 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Elevated fire weather conditions are anticipated across portions of
eastern Colorado on Thursday, mainly in far western portions of
Cheyenne, Kit Carson, and Yuma counties, where relative humidity
values will bottom out at 15 to 20 percent amidst 10 to 20 mph
southerly winds.
Elevated to near critical fire weather conditions are anticipated
during the afternoon hours on Friday, Saturday, and Sunday, mainly
along and west of a line from Stratton, Nebraska to Leoti, Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Vincent
Drought, Cheyenne County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Precipitation for the month ranged from a quarter to one inch. This was half an inch to one inch below normal. Normal precipitation is half an inch to one inch.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956365.